The overall benefit of antipsychotics in NCS is small and is limited by their side-effect. In general, in most situations, the benefits of antipsychotics are far out-weighed by their risk.
Antipsychotics have a multitude of adverse effects and should be avoided where possible. They can
- increase the risk of death (~ x 2)
- increase the risk of stroke (~ x 3).
- increase risk of falls and drowsiness- resulting in increased injuries such as hip fractures
- they have an impact on swallowing which can result in an aspiration pneumonia
The use of antipsychotics should be reserved for use in severe aggression or agitation where there is a risk to self or others.
Risperidone is the only licensed antipsychotic in people with dementia. Its license is for the short-term treatment (up to 6 weeks) of persistent aggression in patients with moderate to severe Alzheimer's dementia unresponsive to non-pharmacological approaches and when there is a risk of harm to self or others. Watch out for extrapyramidal effects.
- Starting dose of risperidone is 0.25 – 0.5 mg/day.
- Some patients can respond to a very low dose of antipsychotic, so start low and go slow
- The maximum recommended dose of risperidone is 2mg/day.
Monitoring of Antipsychotic Prescribing
If you do prescribe an antipsychotic then it needs to be reviewed regularly (see monitoring tool below)
- Initial review should occur one week after starting it.
- Extra-pyramidal side effects can emerge within days with impact on gait & swallowing difficulties
- If there is no clinically significant response after a 4 week trial of an adequate dose then the antipsychotic should be tapered down and withdrawn.
- If there has been an adequate response to treatment then an attempt to taper and withdraw should be made within 4 months of initiation.
- Some patients do end up needing long term antipsychotic prescriptions but these prescriptions need to be monitored regularly.
Tool for Monitoring Antipsychotic Prescribing
Algorithm to Guide Appropriate Prescribing of Psychotropic Medication for Non-Cognitive Symptoms in a Person with Dementia